It is important for providers to be aware of “red flag” symptoms associated with adverse events of medications and to use office visits as opportunities to identify potentially severe medication side effects, even if the visit is not medication focused. Within this article, the third in the series, we will cover Antipsychotic medication “red flags”.
Medication: Antipsychotics (Aripiprazole, Risperidone, Lurasidone, Quetiapine)
Concern: Metabolic abnormalities, Extrapyramidal (movement) disorders, and Neuroleptic Malignant Syndrome
Monitoring: Blood glucose/A1C, Lipid labs/LDL-C labs, and Abnormal Involuntary Movement Scale (AIMS)
Refer to the following link for Lab monitoring assistance and schedule: W248303-PFK_APM-Lab-Monitoring-Tool_2020.pdf (partnersforkids.org)
Refer to the following link for the AIMS form: ABNORMAL INVOLUNTARY MOVEMENT SCALE (AIMS) (aacap.org)
Instructions for a physical exam to assist with completion of AIMS be found here: tool_aims.pdf (cqaimh.org)
Considerations before beginning antipsychotic medications or increasing the doses:
- Review full medical history, especially those related to the “red flags” and the other considerations below.
- Cardiac history: Antipsychotics may increase risk of QTc prolongation, with the risk being greater in those with preexisting cardiac concerns.
- History of seizure or epilepsy: Antipsychotics may lower the seizure threshold. Providers may utilize BH-TIPS for assistance with medication selection.
- Behavioral Health Treatment Insights and Provider Support (BH-TIPS) (nationwidechildrens.org)
RED FLAG Presentation: Differs depending on affected system, see chart below
*Due to interpatient variability among pediatrics, medication selection will be patient-specific. If concerned, utilize Behavioral Health or Neurology consultation to guide treatment.
For assistance with management of Metabolic dysfunction and Extrapyramidal symptoms, a Nationwide Children’s Hospital psychiatrist may be consulted via private Zoom conference. Schedule a meeting here: Behavioral Health Treatment Insights and Provider Support (BH-TIPS) (nationwidechildrens.org)
Published October 2021
|Extrapyramidal (Movement) disorders||Acute symptoms, may occur within days of initiating of an antipsychotic:
Delayed Symptoms, typically occur months to years after initiation of an antipsychotic:
|Mild or minimally bothersome to patient:
Moderate-Severe and/or bothersome to patient:
|Neuroleptic Malignant Syndrome||Acute symptoms, usually within 2 weeks after initiation or dose increase of an antipsychotic. Higher risks with higher doses and drug-drug interactions: